Ohio, 2016

Strong Wind in Ohio, April 2 to 3, 2016

April 2 to 3, 2016 · NWS PBZ · 1 event in 1 county or zone

A strong area of low pressure moved across the Upper Ohio valley the evening of the 2nd, and behind the a trailing cold front very strong winds occurred across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Outside of the higher elevations, sporadic wind damage to trees and power lines was reported across eastern Ohio, western Pennsylvania, and northern…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong area of low pressure moved across the Upper Ohio valley the evening of the 2nd, and behind the a trailing cold front very strong winds occurred across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Outside of the higher elevations, sporadic wind damage to trees and power lines was reported across eastern Ohio, western Pennsylvania, and northern west Virginia. Numerous trees and power lines were taken down across the higher elevations of the Laurel Ridges of western Pennsylvania, as well as the higher elevations of Monongalia, Preston and Tucker counties in West Virginia, and Garrett county, Maryland. The highest observed wind gusts were 60 MPH at the New Philadelphia, OH airport, and 59 MPH at the Wheeling, WV airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 1:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 1:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT SAT APR 2 2016

.SYNOPSIS...
STRONG...POSSIBLY DAMAGING WINDS EXPECTED WITH A COLD FRONT
TONIGHT. RAIN WILL CHANGE OVER TO SNOW SHOWERS AS COLDER MOVES
IN TONIGHT. COLD AND DRY SUNDAY...WITH THE NEXT SYSTEM EXPECTED
ON MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
STRONG WINDS EXPECTED WITH A FAST MOVING COLD FRONT TONIGHT. RAIN
WILL CHANGE OVER TO SNOW QUICKLY IN THE EVENING.

DEEPENING LOW PRESSURE ARRIVES THIS EVENING SPREADING LIGHT
PRECIPITATION WEST TO EAST ACROSS THE FORECAST AREA. BIGGEST
IMPACT WITH THE ARRIVAL OF THE COLD FRONT WILL BE THE STRONG...AND
POTENTIALLY DAMAGING WINDS. CURRENT OBSERVATIONS ACROSS ILLINOIS AND
INDIANA BEHIND THE FRONT HAVE GUSTS IN THE 40-50MPH RANGE WITH
A FEW GUSTS OVER 60MPH. MODELS CONTINUING TO SHOW PRESSURE RISES
OF 5-10MBS ACROSS THE ENTIRE AREA TONIGHT. WILL CONTINUE TO CARRY HIGH-
END ADVISORY ACROSS THE LOWLAND COUNTIES...AND A HIGH WIND WARNING
ACROSS THE HIGHER ELEVATIONS. PRIMARY WINDOW OF STRONGEST WIND IS
FROM ABOUT 5PM TONIGHT THROUGH SUNDAY MORNING.

PRECIPITATION WILL BEGIN AS RAIN...BUT AS THE STRONG NORTHWEST
FLOW USHERS IN MUCH COOLER TEMPERATURES...A TRANSITION TO SNOW
WILL OCCUR RATHER QUICKLY. FOCUSED CATEGORICAL POPS ALONG THE
FRONT...WITH VERY LOW RESIDENCE TIME. CONTINUE HIGHER POPS IN THE
RIDGES AND ALONG THE NORTHERN TIER OF COUNTIES...AS THE DENDRITIC
GROWTH ZONE CRASHES DOWN THE COLUMN AND LINGERING MOISTURE
SQUEEZES OUT AS SNOW. WITH RELATIVELY WARM GROUND TEMPERATURES
HEADING INTO THIS WEEKEND...EXPECTING LITTLE TO NO ACCUMULATION
IN THE LOWLANDS SOUTH OF I-80. 2-3" IN THE HIGHEST ELEVATIONS AND
1-3" NORTH OF I-80.

TEMPERATURES TONIGHT WILL CRASH RAPIDLY BEHIND THE COLD FRONT. LOWS
WILL REACH INTO THE 20S FOR MOST LOCATIONS...PERHAPS GETTING INTO
THE TEENS IN THE HIGHER ELEVATIONS. WHILE NOT LOW ENOUGH FOR
HEADLINES...THE WIND CHILL TEMPERATURES TONIGHT WILL BE UNUSUALLY
COLD...REACHING INTO THE TEENS ACROSS THE LOWLANDS...NEARING ZERO
IN THE RIDGES.

WIND WILL SUBSIDE AND CLOUDS BEGIN TO BREAK UP SUNDAY UNDER WEAK
AND FLEETING HIGH PRESSURE AT THE SURFACE. COOL AIR THROUGH THE
COLUMN WILL LIMIT DIURNAL RANGE AGAIN SUNDAY...WITH HIGHS EXPECTED
TO REMAIN 10-15 DEGREES BELOW AVERAGE.
TAX

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE NEXT SYSTEM DROPS DOWN ON THE BACKSIDE OF THE DEGRADING EASTERN
U.S. TROUGH ON SUNDAY NIGHT. WITH THE SURFACE LOW TRACK NEAR THE
NY/PA BORDER AND THE GENERALLY FLAT MIDLEVEL FLOW...HAVE THE HIGHER
POPS ACROSS THE NORTHERN COUNTIES INITALLY. MOST AREAS WILL SEE ALL
RAIN FROM THIS SYSTEM...BUT AREAS NORTHEAST OF PITTSBURGH CAN EXPECT
TO SEE PRECIPITATION AT LEAST BEGIN AS SNOW.
HOWEVER...LOW LEVEL WARM ADVECTION THROUGH THE NIGHT WILL ALLOW
FOR RISING OVERNIGHT TEMPERATURES...AND TURN ALL AREAS OVER TO
RAIN BY 12Z MONDAY. AN INCH OR LESS OF ACCUMULATION MAY OCCUR IN
OR NEAR FOREST COUNTY.

A NONDIURNAL TEMPERATURE TREND WILL CONTINUE ON MONDAY AS THE
SURFACE LOW ZIPS THROUGH SOUTHERN NEW ENGLAND...DRIVING A COLD
FRONT SOUTHWARD AND BRINGING BACK COLD ADVECTION.
LIKELY/CATEGORICAL POPS REMAIN APPROPRIATE. ALTHOUGH H850
TEMPERATURES QUICKLY DROP BELOW ZERO BEHIND THE FRONT...THE WARM
BOUNDARY LAYER AND INCREASING SUN ANGLE MEAN THAT MOST AREAS WILL
SEE POST-FRONTAL RAIN SHOWERS AS OPPOSED TO SNOW SHOWERS MONDAY
AFTERNOON IN THE NORTHWEST FLOW PATTERN. PRECIPITATION SHOULD END
AS SNOW SHOWERS MONDAY EVENING...WITH PERHAPS A DUSTING OF
ACCUMULATION ON THE SOUTHEAST RIDGES. SKIES WILL BEGIN TO CLEAR
OUT OVERNIGHT AS HIGH PRESSURE APPROACHES FROM THE WEST BEHIND THE
DEPARTING H500 TROUGH.

BELOW NORMAL TEMPERATURES WILL CONTINUE DURING THIS PERIOD. USED A
BLEND OF 12Z GUIDANCE FOR THE ACTUAL VALUES.
CL

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A BREAK IN THE ACTIVE PATTERN IS STILL FIGURED FOR TUESDAY AND
TUESDAY NIGHT AS MIDLEVEL RIDGING TEMPORARILY VISITS. TEMPERATURES
WILL MODERATE BACK TO NORMAL LEVELS BY WEDNESDAY. HOWEVER...THE
EASTERN U.S. TROUGH WILL BECOME REESTABLISHED THEREAFTER...WITH
SEVERAL SHORTWAVES HELPING TO CARVE IT OUT...AND BRINGING BACK BELOW
NORMAL TEMPERATURES. PRECIPITATION CHANCES RETURN TO THE FORECAST
WEDNESDAY AND CONTINUE THROUGH FRIDAY...WITH HIGH PRESSURE POSSIBLY
RETURNING BY SATURDAY. THE SUPERBLEND WAS USED IN CONSTRUCTING THE
GRIDS.
CL

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
BIGGEST IMPACT TO OPERATIONAL TAF PERIOD WILL BE THE STRONG GUSTY
WINDS ASSOCIATED WITH A COLD FRONT TONIGHT.

VFR CONDITIONS EXPECTED THROUGH MUCH OF THE PERIOD...ALTHOUGH
A BRIEF PERIOD OF MVFR IS EXPECTED WITH THE COLD FRONT.
PRECIPITATION WILL BEGIN AS RAIN AND TRANSITIONING TO SNOW BEFORE
TAPERING OFF EARLY SUNDAY. WEST WINDS ALONG AND BEHIND THE COLD
FRONT WILL INCREASE TO 20-25KT SUSTAINED...GUSTING TO AROUND
40KTS.

SYSTEM WILL EXIT QUICKLY...WITH IMPROVEMENT EXPECTED INTO SUNDAY.
CLOUDS WILL BEGIN TO SCATTER FROM SOUTHWEST TO NORTHEAST THROUGH
THE MORNING...AND WINDS WILL DIMINISH GRADUALLY THROUGH THE DAY AS
THEY TURN MORE SOUTHERLY.
TAX

.OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...
PERIODIC RESTRICTIONS ARE LIKELY THROUGH EARLY NEXT WEEK WITH THE
AREA UNDER BROAD UPPER TROUGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR OHZ039>041-048>050-
     057>059-068-069.
PA...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR PAZ007>009-013>016-
     020>023-029-031-073-075.
     HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR PAZ074-076.
WV...WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR WVZ021-509.
     HIGH WIND WARNING UNTIL 11 AM EDT SUNDAY FOR WVZ510>514.

&&
Hazardous weather outlook, Apr 2, 11:51 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 PM EDT SAT APR 2 2016

MDZ001-PAZ074-076-WVZ510>514-031700-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1251 PM EDT SAT APR 2 2016

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-509-031700-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
1251 PM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-031700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
1251 PM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 2, 3:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SAT APR 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 2 WNW COLUMBIANA        40.90N  80.72W
04/02/2016  M49 MPH          COLUMBIANA         OH   OHDOT

0135 PM     NON-TSTM WND GST DU BOIS AIRPORT         41.18N  78.90W
04/02/2016  M44 MPH          JEFFERSON          PA   ASOS

0136 PM     NON-TSTM WND GST 3 S MCMURRAY            40.23N  80.10W
04/02/2016  M43 MPH          WASHINGTON         PA   MESONET

0213 PM     NON-TSTM WND GST WHEELING AIRPORT        40.18N  80.65W
04/02/2016  M43 MPH          OHIO               WV   ASOS

0233 PM     NON-TSTM WND GST PITTSBURGH INTERNATIONA 40.49N  80.23W
04/02/2016  M45 MPH          ALLEGHENY          PA   ASOS

&&

EVENT NUMBER PBZ1601315
EVENT NUMBER PBZ1601316
EVENT NUMBER PBZ1601317
EVENT NUMBER PBZ1601318
EVENT NUMBER PBZ1601319

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carroll

When
April 2, 4:00 PM EST to April 3, 3:30 AM EST
Where
Carroll forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

The 911 Call Center reported trees down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624998.